A 29-year-old Bodybuilder with Liothyronine-induced Thyrotoxic Hypokalaemic Periodic Paralysis
KeywordsThyrotoxicosis, hypokalemic periodic paralysis, liothyronine, androgens
We describe a 29-year-old male bodybuilder with recurrent attacks of myalgia and muscle weakness associated with hypokalaemia and thyrotoxicosis due to abuse of liothyronine. The attacks quickly resolved after potassium supplementation and liothyronine cessation. We concluded that the patient had thyrotoxic hypokalaemic periodic paralysis (TPP). Although muscle weakness and hypokalaemia are prominent symptoms of TPP, underlying thyrotoxicosis may be overlooked. Up to 25% of androgen abusers also abuse thyroid hormone. Lack of recognition of thyroid hormone abuse as a cause of hypokalaemic periodic paralysis may result in unnecessary, potentially harmful medical investigations and improper treatment and advice.
Issue: Vol 8 No 3 (view)